Winter Storm, Miller
- When
- February 14, 12:00 AM CST to February 15, 2:27 PM CST
- Where
- Miller forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
A very cold, arctic air mass continued to deepen as it shifted south across Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana on February 14th-15th, ahead of a large upper trough that traversed east across the Southern Plains. Ahead of this trough, ample Pacific moisture was transported northeast across much of Texas, Oklahoma, Arkansas, and the northern half of…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very cold, arctic air mass continued to deepen as it shifted south across Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana on February 14th-15th, ahead of a large upper trough that traversed east across the Southern Plains. Ahead of this trough, ample Pacific moisture was transported northeast across much of Texas, Oklahoma, Arkansas, and the northern half of Louisiana, as large scale forcing increased atop this very cold air mass. The combined forcing ahead of the trough aided in the development of a large winter storm affecting all of the Southern Plains and much of the Lower Mississippi Valley, where areas of heavy snow were observed across much of Central and North Texas, Oklahoma, and Arkansas. Widespread snowfall amounts of 4-10 inches fell across Southwest Arkansas, before the precipitation diminished by midday on the 15th.
The following are snow/sleet reports from various locations in Southwest Arkansas:
Miller County: 5 SSW Texarkana: 8.5 inches, Texarkana Regional Airport: 8.0 inches. 5 ENE Fouke: 5.0 inches, 4 ENE Fouke: 4.0 inches.
Little River County: No reports were available, although significant snowfall was observed.
Sevier County: De Queen: 6.0 inches.
Howard County: Nashville: 7.5 inches, Dierks: 7.5 inches.
Hempstead County: 6 SSW Hope: 9.0 inches, Hope: 8.0 inches.
Nevada County: 2 NNW Prescott: 7.0 inches.
Lafayette County: 8 NNW Lewisville: 7.0 inches, Lewisville: 6.5 inches.
Columbia County: Emerson: 6.0 inches, Magnolia: 5.0 inches.
Union County: Felsenthal Lock and Dam: 3.2 inches, Calion Lock and Dam: 3.1 inches, South Arkansas Regional Airport: 3.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 13, 11:08 PM CST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1108 PM CST Sat Feb 13 2021
.AVIATION...
For the ArkLaTex terminals MVFR/VFR for much of the overnight
with a lead short wave to the big event early Monday on the way.
This little lead disturbance is moving over S TX attm and will
move ovhd early on Sun. MVFR with some reduction in vsby with
light fog as SN/IP and/or FZRA will spread over the region before
daybreak. The initial snow falling from the middeck will become
more of a freezing ra to dz event during the late am/aftn as warm
air advects over the arctic air in the lowest levels ahead of the
big trough. Sfc winds keep N/NE this cycle with SW flow aloft.
/24/
&&
.PREV DISCUSSION... /issued 1001 PM CST Sat Feb 13 2021/
UPDATE...
Lowered temps across the far north and loaded in NAM00Z winds.
SHORT TERM...
Mostly cloudy skies with a few breaks and already low 20s north of
I-30. So we did lower lows down into upper teens there.
Elsewhere, our air temps are in the mid to upper 20s north of I-20
and low to mid 30s south. The water vapor shows the lead short
wave energy now over S TX and moving our way. Mosaic radar
coverage is picking up a bit of an increase in coverage and
surface reports in S TX show a quite varied mix in progress.
We pushed back our initiation of precip from midnight to closer
to 2 to 3 am for parts of E TX. The new NAM has very spotty
coverage of a mix, so icy patches will become likely near
daybreak and keeps more of the coverage in E TX. The HRRR is
similar to the NAM to start, but goes area wide for the spotty
coverage by mid morning. The soil temp 4 inches down is 40 now in
Shreveport, so some melt water will soon be freezing as the heat
is used up, but roads should be good over one more night. A few
overpasses will bear the brunt of any icing overnight. The winds
seemed a little light and we have loaded in the new NAM for the
overnight hours. No changes to anything else at this time. /24/
PREV DISCUSSION... /issued 318 PM CST Sat Feb 13 2021/
SHORT TERM.../Tonight through Sunday/
Cloud cover across portions of the Ark-La-Tex is thinner today,
compared to yesterday, allowing more insolation to affect surfaces
and boosting afternoon highs in certain areas. A trend that hasn't
changed as much is cold air advection from shallow northerly flow,
which still helps keeps the diurnal curve flatter regardless of any
extra sunshine. By tonight, cloud cover should thicken once again in
advance of our first round of wintry precipitation, which is
currently evident in a trough axis proceeding across West Texas,
gradually entering East Texas overnight into early Sunday.
Our Winter Storm Warning is set to begin at midnight tonight due
to the onset of wintry precipitation occurring in the forms of
light freezing rain and sleet first in Deep East Texas, with light
sleet and snow showers approaching the Red River Valley.
That band of a wintry mix quickly fans out across the entire Ark-La-
Tex by Sunday, evolving into snow showers for zones north of the I-
30 corridor, a mixture of sleet and freezing rain between the I-30
and I-20 corridors, and mainly a chance of more freezing rain south
of the I-20 corridor. In the wintry precipitation process,
evaporative cooling both keeps most afternoon highs below the
freezing mark and gradually enhances cooling aloft for the change
over to solid precipitation throughout the day. Accumulations and
accretions expected through the afternoon include a few tenths of
an inch in snow/sleet, and a few hundredths of an inch in ice
respectively, both producing travel hazards upon cold, and/or
elevated surfaces. /16/
LONG TERM.../Sunday Night through Friday Night/
Very little change in thinking for this first big wave of winter wx,
which will be getting underway at the start of the long-term.
Deep srn stream trof axis to push into the Southern Plains/W TX,
bringing additional lift and a very cold airmass swd Sunday night.
Wintry mix of precip is likely at the onset of the precip Sunday
night, as the airmass will still be shallow, transitioning to snow
from nw to se as temps aloft cool into Monday. Significant travel
impacts continue to be expected with this event, with snow amounts
generally in the 2-6 inch range, with isold higher amounts possible,
for all areas except N Central LA, and ice accums areawide around a
tenth to a quarter of an inch for all but our nwrn areas. Winter
Storm Warning remains in effect from late tonight through Monday
evening. In addition, wind chills will be very cold Sunday night
through Monday /below zero into the single digits/, so have also
issued a Wind Chill Advisory from midnight Sunday night through
Monday evening. Very cold air will continue to filter swd Monday
night, as the trof axis and precip shift ewd. Model output has
continued to trend colder, with single digits now encompassing our
entire region.
Temp trends through the remainder of the week continue to run below
NBM output as deterministic model output has trended colder. It is
unlikely for any portion of our region to get above freezing until
Wednesday and/or Thursday, and these "warmer" areas will likely be
confined to the ern and sern portions of the region.
Swly flow aloft will continue as another trof axis moves into TX
Tuesday night into early Wednesday. Isentropic lift associated with
this trof will again bring another significant winter wx episode.
The setup appears similar to the event earlier in the week, with
initial onset of precip mixed in nature, transitioning to snow as
the air aloft cools with the approach of the trof axis Wednesday
night. Highest snow/sleet accums will set up across the nwrn half of
the region, with the sern half seeing more in the way of ice accums,
likely similar to the early-week event. There continue to be some
differences in model timing, but precip looks to move e of the
region by Thursday evening/night.
We should see a warming trend take hold Friday and beyond, as nwly
flow aloft finally clears our clouds and the sun returns. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 27 29 19 22 / 30 40 80 70
MLU 24 27 20 21 / 10 40 60 90
DEQ 19 26 12 20 / 10 70 90 40
TXK 24 27 17 20 / 20 60 80 50
ELD 22 24 16 21 / 10 60 80 80
TYR 25 28 11 16 / 40 50 90 50
GGG 27 28 16 19 / 30 50 90 60
LFK 29 33 18 23 / 30 20 90 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning from midnight Sunday night to 6 PM CST
Monday for ARZ050-051-059>061-070>073.
Winter Storm Warning until 6 PM CST Monday for ARZ050-051-
059>061-070>073.
Wind Chill Advisory from midnight Sunday night to 6 PM CST
Monday for ARZ050-051-059>061-070>073.
LA...Hard Freeze Warning from midnight Sunday night to 6 PM CST
Monday for LAZ001>006-010>014-017>022.
Winter Storm Warning until 6 PM CST Monday for LAZ001>006-
010>014-017>022.
Wind Chill Advisory from midnight Sunday night to 6 PM CST
Monday for LAZ001>006-010>014-017>022.
OK...Hard Freeze Warning from midnight Sunday night to 6 PM CST
Monday for OKZ077.
Winter Storm Warning until 6 PM CST Monday for OKZ077.
Wind Chill Advisory from midnight Sunday night to 6 PM CST
Monday for OKZ077.
TX...Hard Freeze Warning from midnight Sunday night to 6 PM CST
Monday for TXZ096-097-108>112-124>126-136>138-149>153-
165>167.
Winter Storm Warning until 6 PM CST Monday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Wind Chill Advisory from midnight Sunday night to 6 PM CST
Monday for TXZ096-097-108>112-124>126-136>138-149>153-
165>167.
&&
24/16/12Hazardous Weather Outlook National Weather Service Shreveport LA 348 PM CST Sat Feb 13 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-141200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 348 PM CST Sat Feb 13 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Tonight... Winter Storm Warning is in effect beginning at midnight tonight through 6 pm on Monday. The region could begin to see some mixed precipitation late tonight but will really begin to ramp up after sunrise Sunday. While isolated impacts from ice accumulation cannot be ruled out late tonight across the region, any widespread impacts on exposed surfaces should hold off until after sunrise on Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday... A significant winter storm is expected to impact the entire Four State Region with a mix of snow, sleet, and freezing rain Sunday, and especially Sunday Night into Monday. A Winter Storm Warning will remain in effect through 6 pm on Monday. Look for heavy mixed winter precipitation with total snow accumulations of 3 to 5 inches, sleet accumulations or around 1 inch and freezing rain accumulations of around one quarter of an inch. Wind chills will be very cold as well Sunday Night into Monday with values as low as 10 degrees below zero in some places. While the winter storm will move quickly east of our region after 6 pm on Monday, another winter storm will begin impacting our region late Tuesday Night with a widespread wintry mix again Wednesday and Wednesday Night before exiting the region late Thursday. Significant ice and snow accumulations will be possible with this midweek winter storm as well. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not expected through tomorrow. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937745, 937746, 937748, 937749, 937750, 937751, 937752, 937753, 937754.